Share Facebook
Crohn's Disease Forum » Tests for IBD » First ever MRI - think it caused a flare-up


01-07-2013, 07:51 AM   #1
spursfan323
 
Join Date: Jan 2013
Location: London, United Kingdom
First ever MRI - think it caused a flare-up

Hi all, my first visit to this site/forum so please extend me a hearty welcome (on second thoughts, I don't really want to have to visit this site too often so maybe scrap that)

Intro/Background - gloss over if it bores you

I was diagnosed with Crohns in 2001 by a gastro - i had the classic symptoms (v high CRP, cramps, diahhroea etc) so he did not even do a colonoscopy, just a blood test I think.

For that flareup I was prescribed Prednisolone (I think 50mg, but tbh so long ago I cant really remember) which I was on for about 7 months. It did the trick. I was also on pentasa for a while.

He also put me on a low-fibre diet (not fibre-free) so I've not had any brown bread or beans for 10 years! He also advised against nuts/sesame which could irritate the intestine so I have avoided those too.

Over the last 10 years, I've had intermittent flareups which a short dosage of Pred. has always sorted out. Never had the need for surgery, thank god.

About 7 years ago my gastro put me on Azathioprine 150mg daily. Other than that, no medicine. As I say I've had very intermittent flareups but generally been happy and healthy.

Recent MRI

A dr I saw two weeks ago was amazed I never had a colonoscopy and booked me for one and for an Ultrasound and a small bowel MRI.

The day before the MRI I had a lot of sweets at work (I am a bit of a candy freak so nothing unusual there) and had a bit of diahhrea at the end of the day.

I did not enjoy the pre-MRI contrast solution but drank it all anyway (1 litre). I then had occasional cramps and diahhrea the rest of the day -and over the next few days since. Most worryingly I feel a bit bloated in my right side - near where I used to have inflammation (terminal ileum).

Does anyone know if the solution causes cramping/diahhrea? If yes, it would really help me calm down and be less suspicious that I've just had a flareup. Conversely has anyone had a flareup caused by the solution??

Thanks everyone.
01-07-2013, 08:40 AM   #2
bigtruck
Senior Member
 
bigtruck's Avatar
 
Join Date: Feb 2009
Location: United Kingdom
Hi there, yes it is very common to experience the symptoms you have described after drinking the contrast, it should pass and settle down again fairly quickly.
01-11-2013, 04:04 AM   #3
afidz
Super Moderator
 
afidz's Avatar
 
Join Date: Jun 2012
Location: Mckinney, Texas

My Support Groups:
Hello and welcome, hope you come iften, its a wonderful resouce for Crohn's!
like said above it is common for those symptims and they usually pass ina day or two.how are you feeling now?
__________________
Crohn's since 2007
15 Abdominal Surgeries since 2008
Severe Non-repairable abdominal hernia
Ankilosing Spondylitis
Inflammatory Arthritis

Failed meds:
Humira
Remicade
Asacol HD
Cimzia
Methotrexate
01-12-2013, 10:47 AM   #4
Jam300
Senior Member
 
Jam300's Avatar
 
Join Date: Oct 2012
Location: Brighton, United Kingdom

My Support Groups:
Hello mate,

Had my first ever MRI yesterday and i'm currently experiencing similar. Felt like someone was blowing a balloon up inside me yesterday and my stomach feels a little unsettled still today, so i'm sure it's all fairly normal. How are you feeling now?

COYS!
__________________
Jordan:
Crohn's diagnosis in 2005, aged 14.
Ignored until late 2012.
Currently undergoing re-assessment.
01-12-2013, 11:20 AM   #5
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
I'm shocked you were diagnosed with crohns without any test to see your innards. Are you sure you don't just have IBS?

The MRI contrast solution cannot induce a flare. You might have diarrhea and cramps as a side effect for a whole but it would not make the disease worse.
01-13-2013, 01:32 PM   #6
furiousfunker
Forum Monitor
 
furiousfunker's Avatar
 
Join Date: Oct 2012
Location: Coventry, United Kingdom
As everyone has said, it is common to feel like that.. The solution that they give you is a very weak laxative, at least that's what they told me, so it's not usual to feel a bit rough for a couple of days

Also, if you we're a bit stressed about it, that wouldn't help your situation, I know some people don't like MRIs because of the confined space
01-15-2013, 05:03 AM   #7
spursfan323
 
Join Date: Jan 2013
Location: London, United Kingdom
Happy to report that all symptoms settled down, albeit after a week or so of cramps and diahrroea. (It could also be that as these are symptoms of a flareup too it made me worried and stressed and that in turn excacerbated the sensations.) Either way, happy that all now stopped.

nogutsnoglory:

yes, at least 2 other doctors were shocked. But the gastro who diagnosed me is meant to be one of the best. My CRP was 170, btw, at first diagnosis.
01-15-2013, 08:25 AM   #8
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
Glad your doing better now. Just FYI CRP and ESR are measures of inflammation in the body. If one knows they have crohns and nothing else than its a good tool to see disease progression. Without a formal diagnosis there is no way to know the inflammation markers aren't up because of inflammation for another reason ie: sickness, joints etc.
Reply

Crohn's Disease Forum » Tests for IBD » First ever MRI - think it caused a flare-up
Thread Tools


All times are GMT -5. The time now is 01:34 AM.
Copyright 2006-2017 Crohnsforum.com